Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 

 

Grothendieck's theorem on non-abelian $\,\, H^{2}$
and local-global principles


Authors: Yuval Z. Flicker, Claus Scheiderer and R. Sujatha
Journal: J. Amer. Math. Soc. 11 (1998), 731-750
MSC (1991): Primary 14L30, 11R34, 12G05
MathSciNet review: 1608617
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A theorem of Grothendieck asserts that over a perfect field $k$ of cohomological dimension one, all non-abelian $H^{2}$-cohomology sets of algebraic groups are trivial. The purpose of this paper is to establish a formally real generalization of this theorem. The generalization - to the context of perfect fields of virtual cohomological dimension one - takes the form of a local-global principle for the $H^{2}$-sets with respect to the orderings of the field. This principle asserts in particular that an element in $H^{2}$ is neutral precisely when it is neutral in the real closure with respect to every ordering in a dense subset of the real spectrum of $k$. Our techniques provide a new proof of Grothendieck's original theorem. An application to homogeneous spaces over $k$ is also given.


References [Enhancements On Off] (What's this?)

  • [BP1] E. Bayer-Fluckiger and R. Parimala, Galois cohomology of the classical groups over fields of cohomological dimension ≤2, Invent. Math. 122 (1995), no. 2, 195–229. MR 1358975, 10.1007/BF01231443
  • [BP2] E. Bayer-Fluckiger, R. Parimala, Classical groups and Hasse principles. Ann. Math., to appear.
  • [BS] A. Borel and J.-P. Serre, Théorèmes de finitude en cohomologie galoisienne, Comment. Math. Helv. 39 (1964), 111–164 (French). MR 0181643
  • [B1] Mikhail V. Borovoi, Abelianization of the second nonabelian Galois cohomology, Duke Math. J. 72 (1993), no. 1, 217–239. MR 1242885, 10.1215/S0012-7094-93-07209-2
  • [B2] M. V. Borovoi, Abelian Galois cohomology of reductive groups. Memoirs AMS 626, (1998). CMP 96:16
  • [Br] Lawrence Breen, Tannakian categories, Motives (Seattle, WA, 1991) Proc. Sympos. Pure Math., vol. 55, Amer. Math. Soc., Providence, RI, 1994, pp. 337–376. MR 1265536
  • [CT] Jean-Louis Colliot-Thélène, Groupes linéaires sur les corps de fonctions de courbes réelles, J. Reine Angew. Math. 474 (1996), 139–167 (French). MR 1390694, 10.1515/crll.1996.474.139
  • [DM] P. Deligne, J. Milne, Appendix to: Tannakian categories. Lect. Notes Math. 900, 220-226 (1982).
  • [DG] Michel Demazure and Pierre Gabriel, Groupes algébriques. Tome I: Géométrie algébrique, généralités, groupes commutatifs, Masson & Cie, Éditeur, Paris; North-Holland Publishing Co., Amsterdam, 1970 (French). Avec un appendice Corps de classes local par Michiel Hazewinkel. MR 0302656
  • [D] Jean-Claude Douai, Cohomologie galoisienne des groupes semi-simples définis sur les corps globaux, C. R. Acad. Sci. Paris Sér. A-B 281 (1975), no. 24, Ai, A1077–A1080. MR 0396777
  • [FJ] Gerhard Frey and Moshe Jarden, Approximation theory and the rank of abelian varieties over large algebraic fields, Proc. London Math. Soc. (3) 28 (1974), 112–128. MR 0337997
  • [G] Jean Giraud, Cohomologie non abélienne, Springer-Verlag, Berlin-New York, 1971 (French). Die Grundlehren der mathematischen Wissenschaften, Band 179. MR 0344253
  • [H] Dan Haran, Closed subgroups of 𝐺(𝑄) with involutions, J. Algebra 129 (1990), no. 2, 393–411. MR 1040945, 10.1016/0021-8693(90)90227-F
  • [M] Saunders Mac Lane, Homology, Die Grundlehren der mathematischen Wissenschaften, Bd. 114, Academic Press, Inc., Publishers, New York; Springer-Verlag, Berlin-Göttingen-Heidelberg, 1963. MR 0156879
  • [R] Maxwell Rosenlicht, Some basic theorems on algebraic groups, Amer. J. Math. 78 (1956), 401–443. MR 0082183
  • [Scha] Winfried Scharlau, Quadratic and Hermitian forms, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 270, Springer-Verlag, Berlin, 1985. MR 770063
  • [Sch] Claus Scheiderer, Hasse principles and approximation theorems for homogeneous spaces over fields of virtual cohomological dimension one, Invent. Math. 125 (1996), no. 2, 307–365. MR 1395722, 10.1007/s002220050077
  • [S1] Jean-Pierre Serre, Groupes algébriques et corps de classes, Publications de l’institut de mathématique de l’université de Nancago, VII. Hermann, Paris, 1959 (French). MR 0103191
  • [S2] Jean-Pierre Serre, Cohomologie galoisienne, 5th ed., Lecture Notes in Mathematics, vol. 5, Springer-Verlag, Berlin, 1994 (French). MR 1324577
  • [Sp] T. A. Springer, Nonabelian 𝐻² in Galois cohomology, Algebraic Groups and Discontinuous Subgroups (Proc. Sympos. Pure Math., Boulder, Colo., 1965) Amer. Math. Soc., Providence, R.I., 1966, pp. 164–182. MR 0209297

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 14L30, 11R34, 12G05

Retrieve articles in all journals with MSC (1991): 14L30, 11R34, 12G05


Additional Information

Yuval Z. Flicker
Affiliation: Department of Mathematics, The Ohio State University, 231 W. 18th Ave., Columbus, Ohio 43210-1174
Email: flicker@math.ohio-state.edu

Claus Scheiderer
Affiliation: Fakultät für Mathematik, Universität Regensburg, 93040 Regensburg, Germany
Email: claus.scheiderer@mathematik.uni-regensburg.de

R. Sujatha
Affiliation: School of Mathematics, Tata Institute of Fundamental Research, Homi Bhabha Road, Colaba, Bombay 400005, India
Email: sujatha@math.tifr.res.in

DOI: http://dx.doi.org/10.1090/S0894-0347-98-00271-9
Received by editor(s): September 2, 1997
Received by editor(s) in revised form: March 16, 1998
Article copyright: © Copyright 1998 American Mathematical Society